Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 422, NWS Wichita, KS

August 18, 2011Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2011, 6:38 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 6:38 PM CDT (23:38 UTC)
Expired
Aug 18, 2011, 7:11 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:42 PM CDTHAIL 15 E South Haven, KSLAW ENFORCEMENT REPORTS QUARTER SIZED HAIL EAST OF THE TURNPIKE ON US HIGHWAY 166.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS53 KICT 182338
SVRICT
KSC035-191-190045-
/O.NEW.KICT.SV.W.0422.110818T2338Z-110819T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF
  BRAMAN...OR 19 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT
  25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  GEUDA SPRINGS...ARKANSAS CITY AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3715 9737 3723 9686 3699 9684 3699 9736
TIME...MOT...LOC 2338Z 268DEG 21KT 3702 9724
WIND...HAIL 60MPH 0.75IN

$$
2 follow-up statements
294 
WWUS53 KICT 182349
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU AUG 18 2011

KSC035-191-190045-
/O.CON.KICT.SV.W.0422.000000T0000Z-110819T0045Z/
SUMNER KS-COWLEY KS-
649 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COWLEY AND SOUTHEASTERN SUMNER COUNTIES UNTIL 745 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF GEUDA SPRINGS...OR 21 MILES SOUTHWEST OF WINFIELD...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  GEUDA SPRINGS...ARKANSAS CITY AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3715 9737 3723 9686 3699 9684 3699 9736
TIME...MOT...LOC 2349Z 268DEG 21KT 3702 9716
WIND...HAIL 60MPH 1.00IN

$$
377 
WWUS53 KICT 190011
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT THU AUG 18 2011

KSC035-191-190021-
/O.CAN.KICT.SV.W.0422.000000T0000Z-110819T0045Z/
SUMNER KS-COWLEY KS-
711 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS TO AROUND 40 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3715 9737 3723 9686 3699 9684 3699 9736
TIME...MOT...LOC 0011Z 268DEG 21KT 3702 9700

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 3:05 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU AUG 18 2011

.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON THUNDERSTORM CHANCES FOR THE
NEXT COUPLE DAYS ALONG WITH EXCESSIVE HEAT ON FRIDAY AFTERNOON.

TONIGHT
CURRENT CONDITIONS SHOW THUNDERSTORMS ERUPTING OVER NORTHEAST
NEBRASKA WITH A STRONG INSTABILITY AXIS EXTENDING FROM EASTERN
NEBRASKA SOUTHWARD INTO SOUTHEAST KANSAS. THE THUNDERSTORMS WILL
BECOME MORE NUMEROUS AND EVOLVE INTO A MCS AND RACE SOUTH/SOUTHEAST
TONIGHT ALONG THE INSTABILITY AXIS AND COULD CLIP SOUTHEAST KANSAS
TONIGHT. SEVERE WEATHER IS LIKELY WITH THIS COMPLEX OF STORMS. MEANWHILE
A FEW HIGH-BASED STORMS COULD POP OVER NORTH CENTRAL OKLAHOMA AND
SOUTH CENTRAL KANSAS FOR LATE THIS AFTERNOON/EVENING WHERE SOME
WEAK LOW LEVEL CONVERGENCE IS OCCURRING. PATCHY FOG COULD FORM OVER
CENTRAL KANSAS TOWARDS DAYBREAK...AS LIGHT MOIST EASTERLY FLOW
COMMENCES.

FRI-SUN
THE DANGEROUS HEAT INDICES WILL AFFECT MUCH OF THE REGION AGAIN
FOR FRIDAY AFTERNOON...AND WILL KEEP THE HEAT ADVISORY IN PLACE.
MEANWHILE LOCATION OF THE OUTFLOW BOUNDARY FROM THURSDAY NIGHT MCS
WILL PLAY A ROLE IN FAVORED AREAS FOR THUNDERSTORM REDEVELOPMENT
BY LATE FRIDAY AFTERNOON. EXPECTING DECENT MOIST UPSLOPE FLOW TO
SPARK OFF THE NEXT ROUND OF STORMS IN THE HIGH PLAINS REGION
FRIDAY AFTERNOON...WITH ANOTHER AREA OF STORMS POSSIBLE ALONG THE
OUTFLOW BOUNDARY. THE ACTIVITY COMING OFF THE HIGH PLAINS WILL
CONGEAL AND FORM ANOTHER MCS WHICH LOOKS TO IMPACT CENTRAL KANSAS
FRIDAY NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE A POSSIBILITY
GIVEN EXPECTED SHEAR/INSTABILITY COMBINATION. THIS FRIDAY NIGHT
ACTIVITY WILL MURKY THE FORECAST WATERS FOR SATURDAY WITH
UNCERTAINTY ON LOCATION OF MESO-SCALE BOUNDARIES...THEREFORE WE WILL
GO WITH SMALL CHANCE POPS FOR SATURDAY. WE WILL KEEP SUNDAY DRY
AT THIS JUNCTURE FOR KANSAS WITH THE BOUNDARY LIKELY REMAINING
SOUTH OF THE AREA.

EXTENDED: MON-THU
MODELS IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL AMPLIFY OVER THE
ROCKIES...WITH NORTHWEST FLOW ALOFT PERSISTING ACROSS THE CENTRAL
PLAINS THIS PERIOD. A COUPLE UPPER WAVES WILL TRAVEL DOWN THE
NORTHWEST FLOW REGIME WITH THE MOST ROBUST WAVE PREDICTED BY THE
MODELS MOVING FROM THE NORTHERN PLAINS INTO THE GREAT LAKES DURING
THE TUESDAY/TUESDAY NIGHT TIME FRAME. SHOWERS AND THUNDERSTORMS ARE
LIKELY AHEAD OF THESE WAVES...BUT THE HIGHER CHANCES OF
PRECIPITATION LOOK TO BE EAST OF KANSAS WHERE MOISTURE TRANSPORT IS
FOCUSED. NEAR NORMAL TEMPERATURES AND DRY WEATHER SHOULD PREVAIL FOR
WED/THU AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD INTO THE CENTRAL
PLAINS.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
TWO TAF CONCERNS...FIRST WILL BE A CHANCE OF ISOLD/WIDELY SCT
TSRA FROM EAST OF KSLN TO KCNU EARLY THIS EVENING IN CLOSE
PROXIMITY TO A WARM FRONT LOCATED BASICALLY FROM KMHK TO KCNU.
WILL PLACE A VCTS IN THE KSLN/KCNU TAFS FOR THIS INITIAL CHANCE.

NEXT CONCERN WILL BE A CHANCE OF MORE NUMEROUS STORMS OVER SE NEB
AND NE KS FORMING INTO A COMPLEX OF TSRA AND SURGING SOUTH TOWARDS
SE KS VERY LATE THIS EVENING BETWEEN 03-07Z/FRI. THIS SURGING
COMPLEX WILL AFFECT THE KCNU TAF SO WILL GO WITH A WIND SHIFT TO THE
NORTH AND VCTS FOR THIS CHANCE. NOT COMPLETELY CONFIDENT TO ADD A
TEMPO TSRA GROUP FOR GUSTY WINDS JUST YET...BUT COULD SEE A CHANCE
OF VARIABLE GUSTY WINDS OF 25 TO 45 KTS WHEN IT ARRIVES. WILL ALSO
TRY AND TIME A POSSIBLE OUTFLOW BOUNDARY FROM THIS COMPLEX INTO
KICT/KSLN/KHUT BY AROUND 06Z WITH A WIND SHIFT TO THE EAST.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 103  74  93 /  10  10  30  30
HUTCHINSON      74 101  72  91 /  10  10  40  30
NEWTON          74 100  72  91 /  20  10  30  30
ELDORADO        74 101  71  92 /  20  10  30  30
WINFIELD-KWLD   75 104  75  96 /  10  10  20  30
RUSSELL         71  97  69  86 /  10  20  50  30
GREAT BEND      72  99  70  88 /  10  20  50  30
SALINA          72  97  72  86 /  20  10  50  30
MCPHERSON       74  99  72  89 /  20  10  40  30
COFFEYVILLE     74 103  75  94 /  30  10  10  30
CHANUTE         73 100  73  90 /  60  10  20  30
IOLA            73  99  74  89 /  60  10  20  30
PARSONS-KPPF    73 102  74  93 /  40  10  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR KSZ050>053-067>072-082-
083-091>096-098>100.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ049.

&&
Hazardous weather outlook, Aug 18, 5:54 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT THU AUG 18 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
554 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES AROUND 105 DEGREES WILL AFFECT MUCH OF THE REGION
INTO THE EVENING HOURS. PLEASE CHECK THE LATEST HEAT ADVISORY FOR
DETAILS.

A FEW HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING...MAINLY ALONG AND
WEST OF THE INTERSTATE 135 CORRIDOR. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGEST STORMS WILL
BE CAPABLE OF ISOLATED 60 MPH WIND GUSTS AND DIME SIZE HAIL.

A COMPLEX OF THUNDERSTORMS WILL RACE SOUTHWARD FROM EASTERN
NEBRASKA INTO EASTERN KANSAS TONIGHT. SOME OF THESE STORMS COULD
AFFECT SOUTHEAST KANSAS AFTER 10 PM...MAINLY FOR LOCATIONS EAST OF
A EUREKA TO FREDONIA...TO INDEPENDENCE LINE. DAMAGING WINDS AND
GOLF BALL SIZED HAIL WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL TOP 105 DEGREES OVER MUCH OF SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY AFTERNOON AND EARLY EVENING...PLEASE CHECK
THE LATEST HEAT ADVISORY FOR DETAILS. AFTERNOON HEAT INDICES WILL
BE AROUND 100 DEGREES ALONG THE KANSAS OKLAHOMA BORDER FROM
SATURDAY THROUGH WEDNESDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON
AND FRIDAY NIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS. STRONG
THUNDERSTORMS ARE POSSIBLE AREA WIDE ON SATURDAY BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/CDJ/ADK

In the hours before

Special weather statement, Aug 18, 6:03 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT THU AUG 18 2011

KSZ032-182345-
RUSSELL-
603 PM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GORHAM...OR 11 MILES WEST OF RUSSELL...AND
MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 18, 6:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT THU AUG 18 2011

KSZ092-093-190015-
COWLEY-SUMNER-
629 PM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SOUTH HAVEN...OR 18 MILES
SOUTH OF WELLINGTON...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:24 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner26 min
Aug 17, 7:49 PM CDTSevere Thunderstorm WarningICTButler, Cowley41 min
Aug 17, 9:00 PM CDTSevere Thunderstorm WarningICTButler24 min
Aug 18, 6:06 PM CDTSevere Thunderstorm WarningICTRussell39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.